Missouri, 2023Hail and Damaging Wind in Missouri, June 24, 2023
June 24, 2023 · NWS LSX · 3 events in 2 counties and zones
Isolated supercells developed across portions of northeast Missouri and west central/southwest Illinois. Some of the storms produced very large hail and some isolated damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated supercells developed across portions of northeast Missouri and west central/southwest Illinois. Some of the storms produced very large hail and some isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 5:07 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 24, 5:07 PM CST, 1 hour 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 PM CDT Sat Jun 24 2023
.SHORT TERM... (Through Late Sunday Night)
Issued at 238 PM CDT Sat Jun 24 2023
Early day showers and thunderstorms across IA continue to gradually
weaken as they progress eastward, but have laid out multiple outflow
boundaries that are already becoming the focus for new thunderstorm
development this afternoon in IA. The current expectation is that
thunderstorms will continue developing in that area as airmass
recovery persists, a cold front arrives, and synoptic-scale ascent
overspreads the region ahead of an upper-level trough traversing the
Northern Plains. CAMs indicate that these thunderstorms will move
southeastward through the evening into overnight at the nose of a
veering 30+ kt LLJ, with greatest coverage to the north of the CWA
within relatively greater ascent. However, at least isolated to
scattered thunderstorms are anticipated to develop southward into
the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE.
Deep-layer wind shear will of 30 to 40 kt should support a mixed
mode of supercells, especially during the evening, and multicell
clusters, but greater upscale growth into an MCS cannot be ruled
out. The primary threat will be damaging winds, but large hail
could accompany any supercells. High LCLs, even overnight, may
limit the overall tornado threat although the threat is not zero.
Although the relatively greatest potential for strong to severe
thunderstorms will be across northeastern MO and west-central IL
this evening, instability may be slow to decrease overnight, in
part to slow and shallow stability developing in the BL.
Therefore, the potential for strong to severe thunderstorms may
only gradually decrease overnight as thunderstorms move
southeastward.
Overnight showers and thunderstorms are expected to exit the CWA
and/or dissipate by around sunrise Sunday, outrunning the cold front
that is progged to continue southeastward and reach southeastern MO
and southwestern IL around midday. However, consensus among model
guidance is that this front will depart the CWA early in the
afternoon and before initiation of new thunderstorms. With a
gradient in 850-hPa temps across the region in the wake of the first
front, high temps on Sunday will have a large range--low to upper
90s F are forecast along and south of I-70, and mid-80s to near 90 F
are forecast to the north. The relatively tight post-frontal surface
pressure gradient and deep BL mixing during the day should also
allow occasional wind gusts of 25 to 35 mph.
Pfahler
.LONG TERM... (Monday through Next Saturday)
Issued at 238 PM CDT Sat Jun 24 2023
On Monday, the CWA will remain in deep cyclonic flow along with a
cooler and drier airmass. Mid-level heights should be rising for
most of the day, but a few diurnal showers with a stray lightning
strike will be possible within the cyclonic flow and where
relatively high BL moisture is present in west-central/south-central
IL. Gusty winds will occur again on Monday, but slightly lighter
than Sunday. High temps on Monday will also be much cooler than
Sunday thanks to the new airmass and will generally be in the 80s F,
except around 90 F in central MO. Coolest temps are expected across
west-central/south-central IL where the coolest 850-hPa temps should
exist as well as broken stratocumulus/cumulus. Slightly warmer temps
are anticipated on Tuesday from more abundant insolation due to more
pronounced mid-level height rises in the wake of the closed low
continuing eastward from the Great Lakes into the Northeast.
Global model guidance are unanimous in their depictions of a broad
upper-level ridge amplifying over the central CONUS late Tuesday
into Thursday with its crest across the Central Plains, along with
northward advancement of a hot airmass beneath it. However, model
guidance still differs with the exact amplitude of this ridge as
well as how quickly it starts to break down during the rest of the
week into the weekend as a parade of mid-level shortwave troughs
navigate over its crest. These aspects will have impacts on how hot
temps become Thursday through Saturday, with the potential for high
temps to reach the upper 90s to just over 100 F. Currently, the
highest probabilities derived from ensemble model guidance for
850-hPa temps over 25 C, a reasonable proxy for aforementioned
high temps to be achieved, are on Thursday along and southwest of
I-70 in MO. Conceptually, this pattern will also be favorable for
"ridge-running" MCSs to traverse the Plains and Mississippi River
Valley, but the track and timing of these MCSs are unsurprisingly
uncertain at this point.
Pfahler
&&
.AVIATION... (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat Jun 24 2023
The main concern over the next 6-9 hours are on chances of showers
and thunderstorms. The best chance remains in northeast Missouri
and west-central Illinois (including at KUIN), between the 2-4Z
time frame. Further south, there is a bit more uncertainty on
coverage of storms but VCTS wording at the metro terminals still
looks good. Any storms that directly impact a terminal would have
the capability of producing gusty winds, hail, and low
visibilities in downpours. A cold front will move through the
early on Sunday, with winds shifting to the west/northwest and
becoming gusty (in the 25-30 knot range).
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 24, 1:51 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sat Jun 24 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sat Jun 24 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms this evening into tonight. A few
thunderstorms could be strong to severe with damaging winds the
primary threat, but large hail and an isolated tornado are also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight chance of thunderstorms in west-central and south-
central Illinois Monday afternoon, then a chance of thunderstorms
Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Pfahler
Thunderstorm Wind, Marion
- When
- June 24, 6:46 PM CST to 6:47 PM CST
- Where
- Marion County, 0.91 mi NE of Hannibal
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.711, -91.370
A strong outflow boundary from a supercell that was north of Hannibal moved through the city. A large tree was blown over onto a house, causing minor damage.
Hail, Shelby
- When
- June 24, 7:01 PM CST to 7:30 PM CST
- Where
- Shelby County, 1.06 mi E of Lentner to 0.87 mi SE of Emden
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.720, -92.150
A wide swath of large hail up to golfball size fell across the southern portions of Shelby County.
Hail, Marion
- When
- June 24, 7:40 PM CST
- Where
- Marion County, 1.31 mi N of Hannibal
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.719, -91.379
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- High Surf in Minnesota, June 24 to 25, 20232 deaths · 1 event
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Hail and Damaging Winds in Iowa, June 24, 2023$328,000 · 1.25 in hail · 5 events
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111713, 1111721, 1111723.